Tornadoes · United States · Colorado · 2009

EF0 tornado, Dodd, Colorado, June 13, 2009

This EF0 tornado ran 0.1 miles across Morgan County on June 13, 2009, touching down at 6:36 PM MDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 13, 2009
Touchdown
6:36 PM MDT (00:36 UTC)
Lifted
6:38 PM MDT (00:38 UTC)
On the ground
2 minutes
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Morgan County
Touchdown point
40.320, -103.670
Lift-off point
40.320, -103.670
Record number
0906131836-01

What the Weather Service recorded

Severe thunderstorms produced large hail, very heavy rain and flash flooding in parts of Morgan County. In addition, three tornadoes briefly touched down; two in Adams County and the other in Morgan County. Heavy rain caused extensive flash flooding north of Fort Morgan. Several county roads were damaged and the heavy rain contributed to one accident. The combination of large hail, up to ping pong ball size, and heavy rain caused significant crop damage between Weldona and Snyder. Severe thunderstorms produced hail up to the size of quarters in Adams, Arapahoe, Elbert and Jefferson Counties.

A tornado touched down but did no damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:15 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Jun 13, 2:10 PM MDT, 4 hours 26 minutes earlier.

Area forecast discussion, Jun 13, 2:10 PM MDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
210 PM MDT SAT JUN 13 2009

.SHORT TERM...WATER VAPOR SATELLITE SHOWING A WELL DEFINED SHORT
WAVE TROUGH OVER SOUTHERN CALIFORNIA AND ARIZONA. A STRONG SOUTHWEST
FLOW ALOFT IS AHEAD OF THE TROUGH OVER THE CENTRAL ROCKIES. LIFT
AHEAD OF THE WAVE WILL MOVE OVER THE FORECAST AREA EARLY THIS
EVENING. THE AIRMASS OVER THE PLAINS IS UNSTABLE WITH CAPES AT 19Z
1500-2500 J/KG. DEW POINTS WILL REMAIN IN THE UPPER 40S TO UPPER
50S. THUNDERSTORMS WILL INCREASE DURING THE AFTERNOON AND BECOME
NUMEROUS BY THIS EVENING. BECAUSE OF THE INSTABILITY...GOOD SHEAR
AND LIFT FROM THE SHORT WAVE....EXPECT SOME OF THE THUNDERSTORMS
WILL BE SUPER CELLS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS
AND ISOLATED TORNADOES. THE THUNDERSTORMS WILL MARCH EAST ACROSS THE
PLAINS AND EXIT THE STATE AFTER MIDNIGHT. ISOLATED SHOWERS AND/OR
WEAKER THUNDERSTORMS WILL BE POSSIBLE AFTER MIDNIGHT AS THE SHORT
WAVE PASSES OVER COLORADO.

MUCH OF THE SAME IS EXPECTED FOR SUNDAY AFTERNOON. MODELS SHOWING
AND SHORT WAVE WILL PUSH ACROSS THE REGION SUNDAY AFTERNOON. AIRMASS
WILL DRY A LITTLE BUT THERE WILL BE PLENTY OF MOISTURE FOR AT LEAST
SCATTERED THUNDERSTORMS. GFS WANTS TO PUSH MUCH DRIER AIR INTO THE
METRO AREA TOMORROW AFTERNOON BUT NOT BUYING INTO THIS. BASED ON THE
HIGHER MOISTURE...EXPECT CAPES TO BE 1000-2000 J/KG SUNDAY
AFTERNOON. WILL HAVE GOOD SHEAR AGAIN TOO...THUS SOME OF THE STORMS
WILL LIKELY BE SUPER CELLS. HIGHS WILL BE CLOSE TO TODAYS READINGS
WITH MOST LOCATIONS IN THE MID TO UPPER 70S ACROSS THE PLAINS.

.LONG TERM...THE UNSETTLED PATTERN WILL CONTINUE ALBEIT WITH SOME
SUBTLE CHANGES THROUGH THE MIDDLE PART OF NEXT WEEK.  THROUGH THE
FIRST PART OF THE WEEK SOUTHWESTERLY FLOW ALOFT WILL CONTINUE OVER
COLORADO AS TROUGHINESS CONTINUES OVER CALIFORNIA AND AN
ANTI-CYCLONE DEVELOPS OVER THE GULF COAST REGION.  THIS PATTERN WILL
CONTINUE FUNNELLING MID LEVEL MOISTURE OVER THE SOUTHERN ROCKIES AS
WELL AS PROVIDING DAILY DYNAMIC SUPPORT THROUGH EMBEDDED SHORT WAVES
OF THE DAY IN THE MEAN FLOW.  AT LOWER LEVELS...ABUNDANT MOISTURE
SHOULD REMAIN IN THE REGION DUE TO EVAPOTRANSPIRATION AND WEAK HIGH
PRESSURE OVER THE NORTHERN PLAINS KEEPING A GENERAL WEAK UPSLOPE
COMPONENT TO THE WIND FIELDS.  TEMPERATURES AT 700 MB AND ALOFT WILL
BE GRADUALLY WARMING WITH MOS GUIDANCE WARMING DENVER TO THE LOWER
AND MID 80S FROM TUESDAY ONWARD.  SOME OF THE WARMING MAY BE
OVERDONE...CONSIDERING THE AMOUNT OF SHOWER ACTIVITY WE HAVE BEEN
RECEIVING THE PAST SEVERAL DAYS AND WILL RECEIVE THROUGH MONDAY.
FORECASTS OF PRECIPITATION LATER IN THE WEEK ARE LOWER THAN EARLY IN
THE WEEK...OTHERWISE THE MOIST NATURE OF THE FORECAST PACKAGE WILL
CONTINUE UNTIL WE SEE A MAJOR SHIFT IN THE FLOW PATTERN.

&&

.AVIATION...THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
ACROSS THE FRONT RANGE. MAIN THREAT FOR A THUNDERSTORM WILL BE
22-02Z. HEAVY RAIN...LARGE HAIL AND STRONG OUTFLOWS WILL BE POSSIBLE
WITH THE THUNDERSTORMS. BY 04Z...THE THUNDERSTORMS ARE EXPECTED TO
BE EAST OF THE DENVER AREA. LOW CLOUDS AND FOG WILL BE POSSIBLE LATE
TONIGHT. IF FOG DOES FOG...IT WILL BE LOCALLY DENSE WITH VISIBILITY
AS LOW AS A QUARTER MILE AND CEILINGS OF 100 FEET. THE BEST PERIOD
FOR FOG WILL BE 10-16Z. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED
SUNDAY AFTERNOON.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

MEIER/KDRBY
Hazardous weather outlook, Jun 13, 10:58 AM MDT, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1058 AM MDT SAT JUN 13 2009

COZ030>051-141200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1058 AM MDT SAT JUN 13 2009

...SEVERE STORMS POSSIBLE ACROSS NORTHEAST COLORADO THIS AFTERNOON
AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE
MOUNTAINS AND ADJACENT PLAINS...BEFORE SPREADING ACROSS THE REST OF
THE NORTHEAST PLAINS DURING THE LATE AFTERNOON AND CONTINUING
THROUGH THE EVENING. WITH AMPLE MOISTURE AND SURFACE HEATING
AVAILABLE...SOME OF THESE STORMS WILL BECOME SEVERE WITH LARGE HAIL
UP TO GOLF BALL SIZED AND DAMAGING WINDS. WITH INCREASING LOW LEVEL
WIND SHEAR IN THE ATMOSPHERE...THERE IS A CHANCE FOR ISOLATED
TORNADOES.

THE STORMS WILL BE ENHANCED BY AN UPPER LEVEL DISTURBANCE WHICH WILL
MOVE ACROSS COLORADO THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE MOIST AND UNSETTLED WEATHER PATTERN OVER COLORADO IS EXPECTED TO
CONTINUE FOR MUCH OF THE NEXT WEEK.  SOUTHERLY FLOW AT LOW LEVELS IS
EXPECTED TO CONTINUE BRINGING MOISTURE INTO THE REGION WHILE DAYTIME
HEATING EACH AFTERNOON WILL CAUSE THE AIRMASS TO BECOME UNSTABLE AND
CAPABLE OF PRODUCING SCATTERED THUNDERSTORMS.  THE THREAT OF LARGE
HAIL AND LOCALLY HEAVY RAINFALL WILL BE CONTINUING.  TEMPERATURES
WILL ALSO BE GRADUALLY GETTING WARMER WHICH MAY ADD TO THE STRENGTH
OF THE DAILY THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 1 PM ACROSS THE
NORTHEAST PLAINS AND NORTHERN FRONT RANGE FOOTHILLS.

MEIER/DANKERS

In the hours before

Local storm report, Jun 13, 5:51 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
551 PM MDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             2 NE WIGGINS            40.25N 104.05W
06/13/2009  M1.50 INCH       MORGAN             CO   TRAINED SPOTTER

&&

FREDIN
Local storm report, Jun 13, 5:53 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
553 PM MDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             2 NE WIGGINS            40.25N 104.05W
06/13/2009  M1.50 INCH       MORGAN             CO   TRAINED SPOTTER

0545 PM     HAIL             ARVADA                  39.82N 105.11W
06/13/2009  M1.00 INCH       JEFFERSON          CO   AMATEUR RADIO

&&

FREDIN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 00:00Z

0.6 hours before the tornado, 62 km from the path. June 14, 2009.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 592 joules per kilogram, CIN -70, lifted condensation level 1780 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2009-06-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 92 square meters per square second, 0 to 6 km bulk shear 46 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
592 J/kg
Mixed-layer CIN
-70 J/kg
Surface CAPE
643 J/kg
Mixed-layer LCL
1780 m above ground
0-6 km bulk shear
46 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.6
0-3 km lapse rate
8.0 K/km

Open this sounding in Storm Lab

Denver, CO (KDNR), 12:00Z

11.4 hours after it, 62 km from the path. June 14, 2009.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 25 joules per kilogram, CIN -225, lifted condensation level 1158 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2009-06-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -33 square meters per square second, 0 to 6 km bulk shear 46 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-225 J/kg
Surface CAPE
43 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
46 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

The surface observations

Akron/Washington Co (AKO), 41 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Denver radar (KFTG), 95 km away, was scanning. The volume nearest the touchdown began at 00:36 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2009 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of June 13, 2009

10 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 136:25 PM CDTEF1Stonewall, TX4.0200$100,000
June 136:30 PM CDTEF2Haskell, TX3.6440$1.0 million
June 136:32 PM CDTEF0Briscoe, TX0.050
June 136:51 PM CDTEF0Briscoe, TX0.875
June 136:01 PM MDTEF0Baca, CO0.650
June 137:08 PM CDTEF1Haskell, TX0.4150
June 136:47 PM MDTEF0Prowers, CO0.625
June 137:54 PM CDTEF0Jones, TX0.010
June 137:25 PM MDTEF0Adams, CO0.150
June 138:08 PM MDTEF0Adams, CO0.150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.